Aggregation and the Law of Large Numbers in Economies with a Continuum of Agents
AbstractThis paper develops a framework in which a model with a continuum of agents and with individual and aggregate risks can be viewed as an idealization of large finite economies. The paper identifies conditions under which a sequence of finite economies gives rise to a limiting continuum economy in which uncertainty has a simple structure. The state space is the product of aggregate states and micro-states; aggregate states represent economy-wide random aggregate fluctuations, while micro-states reflect individual shocks which fluctuate independently around aggregate states and have no further discernible structure. In the special case where shocks in the finite economies are exchangable, the limiting economy satisfies a continuum-version of de Finetti's Theorem. The paper then uses this framework to derive implications for the interpretations of the Strong Law of Large Numbers and the Pettis Integral.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Northwestern University, Center for Mathematical Studies in Economics and Management Science in its series Discussion Papers with number 1160.
Date of creation: Mar 1996
Date of revision:
Contact details of provider:
Postal: Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014
Web page: http://www.kellogg.northwestern.edu/research/math/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Al-Najjar, Nabil Ibraheem, 1995. "Decomposition and Characterization of Risk with a Continuum of Random Variables," Econometrica, Econometric Society, vol. 63(5), pages 1195-1224, September.
- Harald Uhlig, 2010.
"A Law of Large Numbers for Large Economies,"
Levine's Working Paper Archive
2070, David K. Levine.
- Judd, Kenneth L., 1985. "The law of large numbers with a continuum of IID random variables," Journal of Economic Theory, Elsevier, vol. 35(1), pages 19-25, February.
- Stinchcombe, Maxwell B., 1990. "Bayesian information topologies," Journal of Mathematical Economics, Elsevier, vol. 19(3), pages 233-253.
- Matthew O. Jackson & Ehud Kalai & Rann Smorodinsky, 1997.
"Patterns, Types, and Bayesian Learning,"
1177, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- HEIFETZ, Aviad & MINELLI, Enrico, 1996.
"Informational Smallness in Rational Expectations Equilibria,"
CORE Discussion Papers
1996029, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Heifetz, Aviad & Minelli, Enrico, 2002. "Informational smallness in rational expectations equilibria," Journal of Mathematical Economics, Elsevier, vol. 38(1-2), pages 197-218, September.
- Heifetz, A & Minelli, E, 1997. "Informational Smallness in Rational Expectations Equilibria," Papers 10-97, Tel Aviv.
- Matthew O. Jackson & Thomas R. Palfrey, 1998.
"Efficiency and Voluntary Implementation in Markets with Repeated Pairwise Bargaining,"
Econometric Society, vol. 66(6), pages 1353-1388, November.
- Matthew O. Jackson & Thomas R. Palfrey, 1997. "Efficiency and Voluntary Implementation in Markets with Repeated Pairwise Bargaining," Game Theory and Information 9711003, EconWPA.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Fran Walker).
If references are entirely missing, you can add them using this form.